The other day, someone asked me how I usually feel after an infusion. Because that is a pretty broad question with such a dense answer, I thought I should take a moment to write out my response here on MultipleSclerosis.net<. This will allow anyone who’s interested to not only hear a bit about my experiences when it comes to infusions but to also hear from others in the comments below. I believe it’s important for people to hear a variety of answers on a topic like this because it will allow them to see what aspects of my experiences are shared among a larger group of people and which are possibly just unique to me. You know what they say about multiple sclerosis (MS) - everyone is different. I might have experienced things that most others have or have not, or I might not!
What is it like getting IV infusion treatments for MS?To get things started, I should probably go over a few of the main treatments I have received via infusion (for a little perspective). Like many people living with MS, my first encounter with IV (intravenous) medication was with Solu-Medrol (a corticosteroid similar to prednisone used to reduce inflammation). My first infusible DMT (disease-modifying therapy) for MS was Tysabri (natalizumab), and I was on that for 24 months before I (unfortunately) had to switch to a new treatment. My next IV-administered DMT was Lemtrada (alemtuzumab), which I received two doses of. Last on the list of IV infusion DMTs for MS that I have so far received is my current treatment, Ocrevus (ocrelizumab), which I receive every 5-6 months. I have received many other miscellaneous IV medications, but for the sake of this post’s main point, we’ll just be focusing on the four above.Different medications have varying effectsIn order for me to explain how I feel after an infusion, I have to first explain how I feel during an infusion. It wouldn’t really make much sense to ask a runner how they usually feel after running without knowing how long they had been running for or where they had been running, right? I mean, a 30 minute run around the block is probably going to leave someone feeling a lot different than a 6 hour run on a rocky trail through the desert hills would. That’s why I find the question, “how do you usually feel after an infusion?” kind of broad. It mostly depends on the medication being administered. Not only do different medications leave you feeling differently (obviously), but they also take different lengths of time to infuse. Now, I know that for a lot of you with MS reading this, that may be pretty obvious stuff, but there are a lot of people who have zero experience with infusions, so I think it’s a necessary fact to state.With all that in mind, let’s look over how the experiences of receiving each of the medications I mentioned above varied so that we can better understand how I felt after each infusion.Solu-MedrolSolu-Medrol infusions only took a couple of hours a day for around 3-5 days (depending on the doctor’s orders). Of course, because this was my first experience with infusions, it felt like forever, especially when the Solu-Medrol made me a tad antsy. After I got to go home, I typically felt really irritable, so I didn’t exactly want to be around people. All I wanted to do was eat, eat, eat. Nighttime was the worst part because Solu-Medrol caused me to feel totally wired, which meant insomnia - yay. So, to sum it all up? How did I feel after the last day of a Solu-Medrol infusion? Sleep-deprived and hangry.TysabriTysabri was much different for me. If I remember correctly, the actual infusion only took about an hour. Once I no longer had to take pre-meds (like Benadryl for possible infusion reactions), it was all pretty routine. In and out. Like getting gas for your car at the gas station. Just a pitstop. I had absolutely no side effects, so I didn’t feel any different afterward than I did before. If you wanted to catch a movie with me when I was finished with my infusion, I was good to go.LemtradaLemtrada was the polar opposite. However I felt before they stuck that needle in my arm, I felt a thousand times worse afterward. Lemtrada is given for five consecutive days the first year and then three consecutive days a year later. Then, you are done (usually). The idea that I wouldn’t have to go in for a monthly infusion anymore was really appealing, but I didn’t enjoy my experience very much.I think the infusion itself was about 4 hours, but it felt like I was there all day, which wouldn’t have been as bad if not for the nausea. I’m not sure what most people’s experience was like, but what I mostly remember was being unbelievably tired and horribly nauseous while I was at the infusion center. After I was done for the day? I just wanted to go to bed and sleep as much as I could before the next day of Lemtrada. For weeks after my first five days, I felt like I was experiencing a bit of a flare-up. Worse than that, I felt as though my fatigue had become exponentially worse for months! The second year was hardly any better. Again, not sure about anyone else, but that was my experience.OcrevusMy experience with Ocrevus has so far been much closer to my experience with Tysabri. If I’m being honest though, I’m not 100% sure how long the infusion is supposed to take because I usually have to pause it several times for one reason or another. So far, the worst part of it is that about an hour in, I start to experience some minor infusion reactions; primarily, the back of my throat starts itching. So, we stop the infusion, give me a shot of Benadryl, wait 30 minutes for it to kick in, and then resume with the Ocrevus. At this point, the Benadryl usually knocks me out (especially after 50mg of oral Benadryl before the infusion even starts). So, how do I feel after an Ocrevus infusion? Mostly tired from the Benadryl. In my opinion, the Benadryl is hands down the worst part of the infusion. If it weren’t for that, I probably wouldn’t mind catching a movie or going out to dinner afterward.Everyone is differentSo, there you have it: that’s my answer to 'how I feel after an infusion.' It's not a very simple answer, but it wasn’t entirely a simple question. I’m sure there are a wide variety of experiences out there, experiences similar to mine and experiences totally different. I encourage you to share yours in the comments below so that anyone reading this with the hopes of getting an idea of what one of these medications may be like for them will be able to see a larger consensus. I can’t stress this enough: everyone is different, so don’t base your expectations on what just one person has to say.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
Have you experienced any of these vision symptoms? (select all that apply)